Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 135, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 25, 2002, 5:14 PM CDT for Bon Homme County, South Dakota. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 25, 2002, 5:14 PM CDT (22:14 UTC)
- Expired
- Jun 25, 2002, 5:45 PM CDT
- In force
- 31 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Bon Homme County, SD
The radar
The Sioux Falls radar (KFSD), 106 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 25, 5:27 PM CDT | Hail 0.75 | Springfield, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 25, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.2 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 529 J/kg
- Mixed-layer CIN
- -324 J/kg
- Mixed-layer LCL
- 1156 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 252214 SVRFSD SDC009-252245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 514 PM CDT TUE JUN 25 2002 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BON HOMME COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 545 PM CDT * AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHWEST OF TABOR...OR ABOUT 8 MILES EAST OF TYNDALL...MOVING EAST AT 25 MPH. AT 511 PM WEATHER SPOTTERS REPORTED HALF DOLLAR SIZE HAIL 3 MILES NORTH OF SPRINGFIELD. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4311 9774 4286 9801 4286 9764 4305 9765 BOUSTEAD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:10 PM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, Jun 25, 3:10 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 310 PM CDT TUE JUN 25 2002 HAVE FELT WE HAVE BETTER STRM POTENTL THAN WE WERE ERYR CARRYNG SINCE NOTED THAT ETA AND MESOETA AT 12Z DID A GOOD JOB OF BACKNG LOW LVL FLO THIS AFTN. THIS ACTUALLY SEEMS TO BE COMNG ABOUT DESPITE WEAKR TREND OF 18Z MESOETA. THIS CUD LEAD TO SIGNIFCNT SVR STRM DVLPMNT AS PER RECENT SPC MCD. WILL GO SCT TSTMS PSBLY SVR MOST OF FCST AREA JUST LEAVNG SLGT CHC TSTMS FAR NW INCLUDG HON. THREAT OF STRMS SHUD CONT MOST OF TNGT SERN HALF OF AREA BUT WILL STILL CUT OFF BY MRNG....GOING PTCLDY TO MOSUNNY AND LESS HEAT AND HUMIDITY FOR WED. AS SHRTWV DIGS TO E AND WE GET NRLY FLOW...WITH RDG VRY SLWLY BLDG BACK INTO NRN PLAINS...LOOKS LIKE GNLY DRY SVRL DAYS AS WE CURNTLY HAVE GOING. WILL KEEP THIS AND THO BY LAST DAY OF PD...NEXT TUE...THERE CUD BE A THRAET FROM SFC BOUNDRY MOVG INTO AREA...TEMPS WILL BE VRY WRM AND UPR DYNAMICS DONT LOOK THAT GREAT...SO WILL CONT DAY 7 W/O TSTMS FOR NOW. IN OTHER WORDS THE FCST WILL BE PCPN FREE AFTR TNGT. FWC TEMP GUIDNCE AND ITS GREATER DIURNAL RANGE LOOKS BETTER THAN MAV. .FSD...NONE WILLIAMS
In the hours before
Local storm report, Jun 25, 4:35 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
435 PM CDT TUE JUN 25 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0420 PM 9 SW EMERY SD 1.75 INCH HAIL
06/25/02 HANSON REPORTED BY PUBLIC.
0425 PM 8 E DIMOCK SD .75 INCH HAIL
06/25/02 HUTCHINSON REPORTED BY PUBLIC.Local storm report, Jun 25, 5:06 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
506 PM CDT TUE JUN 25 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0338 PM 5 W DIMOCK SD 1.75 INCH HAIL
06/25/02 HUTCHINSON REPORTED BY PUBLIC.
0501 PM 3 N SPRINGFIELD SD .75 INCH HAIL
06/25/02 BON HOMME REPORTED BY PUBLIC.The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 7:12 PM CDT | Severe Thunderstorm Warning | FSD | Lake | 33 min |
| Jun 24, 7:43 PM CDT | Severe Thunderstorm Warning | FSD | Miner | 32 min |
| Jun 24, 8:00 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 30 min |
| Jun 24, 8:15 PM CDT | Severe Thunderstorm Warning | FSD | Miner | 30 min |
| Jun 24, 8:28 PM CDT | Severe Thunderstorm Warning | FSD | Aurora | 32 min |
| Jun 24, 8:36 PM CDT | Severe Thunderstorm Warning | FSD | Sanborn | 24 min |
| Jun 24, 8:38 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 22 min |
| Jun 24, 8:41 PM CDT | Severe Thunderstorm Warning | FSD | Miner | 49 min |
| Jun 24, 8:54 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 36 min |
| Jun 24, 9:20 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 40 min |
| Jun 24, 9:22 PM CDT | Severe Thunderstorm Warning | FSD | Jerauld | 53 min |
| Jun 24, 9:27 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 48 min |
| Jun 24, 9:33 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 42 min |
| Jun 24, 10:38 PM CDT | Severe Thunderstorm Warning | FSD | Sanborn | 22 min |
| Jun 24, 10:55 PM CDT | Severe Thunderstorm Warning | FSD | Davison | 35 min |
| Jun 24, 10:58 PM CDT | Severe Thunderstorm Warning | FSD | Hanson | 47 min |
| Jun 24, 11:00 PM CDT | Severe Thunderstorm Warning | FSD | Miner | 45 min |
| Jun 25, 3:40 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 35 min |
| Jun 25, 4:10 PM CDT | Severe Thunderstorm Warning | FSD | Hanson, Hutchinson | 35 min |
| Jun 25, 4:52 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 23 min |
| Jun 25, 5:32 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 28 min |
| Jun 25, 5:46 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 29 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.